Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 11, 2011Chippewa County, Dunn County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 11, 2011, 9:51 AM CDT for Chippewa County, Dunn County, Eau Claire County, Wisconsin. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 9:51 AM CDT (14:51 UTC)
Expired
May 11, 2011, 10:45 AM CDT
In force
54 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 10:15 AM CDTHAIL 0.754 Wsw Chippewa Falls, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-538 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WWUS83 KMPX 111451
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 AM CDT WED MAY 11 2011

WIZ025-027-028-111545-
CHIPPEWA-DUNN-EAU CLAIRE-
951 AM CDT WED MAY 11 2011

...THUNDERSTORMS MOVING OVER CHIPPEWA...DUNN AND EAU CLAIRE COUNTIES 
THROUGH 1045 AM CDT...

AT 946 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF CARYVILLE. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARYVILLE.
  MENOMONIE.
  ELK MOUND.
  TAINTER LAKE.
  LAKE HALLIE.
  COLFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4521 9207 4520 9099 4465 9133 4475 9209
TIME...MOT...LOC 1451Z 205DEG 19KT 4481 9172

$$

TRH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 11, 7:05 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 11, 7:05 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 AM CDT WED MAY 11 2011...UPDATED FOR 12 TAF

.DISCUSSION...
A RATHER COMPLICATED FORECAST NOT ONLY FOR TODAY BUT FOR THE NEXT
SEVERAL DAYS AS DOUBLE BARREL UPPER LOWS AFFECT AREA.  THRU THURSDAY
MAIN INFLUENCE WILL BE FROM THE DEEP UPPER LOW CURRENTLY OVER THE SW
U.S. AS IT EJECTS PIECES OF ENERGY NORTHWARD.  THEN WE ARE UNDER THE
EFFECTS OF UPPER LOW CURRENTLY LIFTING NE ACROSS MB INTO OT WHICH
THEN BOOMERANGS BACK INTO AREA FRIDAY AND INTO THE WEEKEND.

SATELLITE IMAGERY SHOWS TWO FAIRLY WELL DEFINED SHORTWAVES WHICH
WILL BRING IN SHOWERS/TSTMS FOR TODAY. LEAD FEATURE IS NOW
APPROACHING SW IA AND IS ALREADY SPREADING PRECIP BACK INTO SW MN.
THIS AREA OF PRECIP WILL SPRED ACRS ABOUT THE SE 1/2 OF CWA THIS
MORNING. HRRR LOOKS LIKE IT HAS A GOOD HANDLE ON THIS FIRST WAVE.
SECOND FEATURE NOW LIFTING NE ACRS E OK AND WILL PROVIDE SUPPORT FOR
ANOTHER ROUND OF TSTMS THIS AFTN. DIFFICULT TO SAY WHERE SFC FRONT
WILL LIE DURING THE AFTN AND THERE ARE DIFFERENCES BTWN NAM/GFS WITH
NAM POSITION A BIT FARTHER EAST KEEPING BEST SBCAPE CONFINED TO SE
CORNER OF MN INTO WI. CLOUDS SHOULD DAMPEN HEATING TODAY WHICH WILL
LIMIT INSTABILITY SOMEWHAT...BUT STILL THE POSSIBILITY OF SOME
HAILERS FROM SC MN INTO WC WI.

DEWPOINT FORECAST ALSO A CHALLENGE TODAY. SURGE OF DRY AIR PUSHED
WELL INTO AREA YESTERDAY AFTERNOON AND DURING NIGHT BEHIND SURFACE
TROF.  CURRENTLY MID 40 DEWPOINTS ARE COMMON ACROSS W 1/2 CWA.
SHOWERS SPREADING BACK INTO AREA WILL ELEVATE THEM DURING THE
DAY...BUT THEY MAY STAY IN THE 40S UP TOWARD AXN/MOX.

MAY BE A BIT OF A BREAK IN PCPN DEVELOPING IN THE EVENING AS SECOND
SHORTWAVE LIFTS THRU...BUT PWATS REMAIN QUITE HIGH ESPECIALLY ACRS S
CWA AND MID LVLS STILL FAIRLY UNSTBL.  CONFINED QPF VALUES MUCH OVER
.20 TO SC MN.

GFS QUITE A BIT MORE AGGESSSIVE THAN NAM ON QPF FOR THURSDAY WITH
STRONGER UPPER DIVERGENCE ACROSS S MN ASSOCIATED WITH UPPER LOW OVER
KS. CUT BACK A BIT ON OUR GOING POPS THURSDAY.

MUCH COLDER AIRMASS INTRUDES FROM THE NORTH BEGINNING THURSDAY INTO
THE WEEKEND AS HIGH PRESSURE BUILDS SOUTH OUT OF CANADA KEEPING
NORTHERLY WINDS ACROSS OUR AREA. COLD UPPER LOW DROPPING SOUTH THRU
AREA WILL BRING SCATTERED SHOWERS INTO SUNDAY.

&&

.AVIATION.../12Z TAF ISSUANCE/

INVERTED TROUGH THRUSTING NE ACROSS SOUTHERN HALF OF MINNESOTA FROM
STRONG SURFACE CYCLONE OVER WESTERN KS WILL BE MAIN GENERATOR OF
MAINLY LIGHT TO MODERATE SHOWERS AND ISOLATED THUNDER INTO THIS
EVENING...ESPECIALLY FROM SOUTH CENTRAL MN TO WEST CENTRAL WI.
VFR CIGS AND VSBYS WILL PREVAIL TODAY...SAVE STC...WHICH WILL CONTEND
WITH MVR VSBYS PRIOR TO 13Z. THETA E ADVECTION AND MOISTURE TRANSPORT
STILL POINTING TO TWO SLUGS OF MOISTURE AFFECTING AIRPORT VENUES.
ONE OF COURSE THIS MORNING...AND THE OTHER AREA DEVELOPING LATE
THIS AFTN INTO THE MID EVENING HOURS...WITH LATER DEVELOPMENT
ANTICIPATED ACROSS WI AND EAST CENTRAL MN SITES. DECENT SLUG OF
LI'S WILL OVERSPREAD MUCH OF THE SOUTHERN QUARTER OF MN DURING
THE EVENING HOURS. LACK OF HEATING AND LOWER DEWPOINTS LIMITS
ANOTHER SIGNIFICANT ROUND OF SEVERE WEATHER AS WAS SEEN YESTERDAY
AFTERNOON AND EVE. POTENTIAL IS THERE FOR MVFR CIGS LATE TONIGHT
ACROSS MOST TAF SITES...WITH NW FLOW STRONG ENOUGH TO KEEP MOST
AREAS FREE FROM DENSE FOG. LOWEST CIGS SHOULD MATERIALIZE OVER
AXN...EAU AND RNH.

KMSP...SCT LIGHT SHOWER ACTIVITY WILL OVERSPREAD MSP SITE AFT
14Z. POSITIVE LI'S POINTING TO LIMITED CHANCES FOR T-STORM ACTIVITY
THIS MORNING...BUT INCREASING BY LATE AFTN AS INVERTED TROUGH
PIVOTS SE ACROSS WEST CENTRAL WI AND EAST CENTRAL/SE MN. VFR CIG
AND VSBY WILL HOLD OVER KMSP FOR MAJORITY OF PERIOD...SAVE FOR
T-STORM INTRUSION LATER THIS AFTN. ALTHOUGH HAVE LEFT OUT ANY
LOWERING OF CLOUD DECK LATE TONIGHT THERE IS A CHANCE FOR LIMITED
MVFR CIGS THIS LOCATION...WITH VFR CIGS EXPECTED TO CONTINUE INTO
THURSDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/AZ
Hazardous weather outlook, May 11, 4:41 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 AM CDT WED MAY 11 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
120945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
441 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SOME THUNDERSTORMS WILL SPREAD OUT OF IOWA THEN MAINLY
ACROSS SOUTHERN AND EAST CENTRAL MINNESOTA EARLY THIS MORNING AND
INTO WEST CENTRAL WISCONSIN BEFORE NOON. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE
THIS AFTERNOON AND EVENING...MAINLY ACROSS SOUTH CENTRAL MINNESOTA
INTO WEST CENTRAL WISCONSIN. HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THURSDAY AND THURSDAY NIGHT AS A LOW PRESSURE SYSTEM LINGERS OVER
THE UPPER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 11, 9:51 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
951 AM CDT WED MAY 11 2011

WIZ025-027-028-111545-
CHIPPEWA-DUNN-EAU CLAIRE-
951 AM CDT WED MAY 11 2011

...THUNDERSTORMS MOVING OVER CHIPPEWA...DUNN AND EAU CLAIRE COUNTIES
THROUGH 1045 AM CDT...

AT 946 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHWEST OF CARYVILLE. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CARYVILLE.
  MENOMONIE.
  ELK MOUND.
  TAINTER LAKE.
  LAKE HALLIE.
  COLFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4521 9207 4520 9099 4465 9133 4475 9209
TIME...MOT...LOC 1451Z 205DEG 19KT 4481 9172

TRH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:00 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele60 min
May 10, 7:06 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne39 min
May 10, 7:21 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison54 min
May 10, 7:24 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott66 min
May 10, 7:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Mille Lacs, Sherburne, Wright62 min
May 10, 7:46 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott59 min
May 10, 7:47 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs58 min
May 10, 7:54 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott53 min
May 10, 7:55 PM CDTTornado WarningMPXAnoka, Hennepin, Sherburne, Wright35 min
May 10, 8:10 PM CDTTornado WarningMPXHennepin35 min
May 10, 8:27 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs63 min
May 10, 8:44 PM CDTTornado WarningMPXAnoka, Isanti, Sherburne35 min
May 10, 8:51 PM CDTTornado WarningMPXIsanti, Kanabec, Mille Lacs39 min
May 10, 9:19 PM CDTSevere Thunderstorm WarningMPXKanabec41 min
May 10, 9:29 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs46 min
May 10, 9:31 PM CDTAreal Flood AdvisoryMPXIsanti, Kanabec, Mille Lacs3 hr
May 10, 10:00 PM CDTSevere Thunderstorm WarningMPXIsanti43 min
May 10, 10:03 PM CDTSevere Thunderstorm WarningMPXKanabec36 min
May 10, 10:19 PM CDTSevere Thunderstorm WarningMPXChisago56 min
May 10, 10:43 PM CDTSevere Thunderstorm WarningMPXChisago47 min
May 10, 9:09 PM CDTSpecial Weather StatementMPXPolk66 min
May 10, 11:28 PM CDTSevere Thunderstorm WarningMPXPolk47 min
May 11, 11:01 AM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Rusk74 min
May 11, 11:05 AM CDTSevere Thunderstorm WarningMPXDunn, Pepin40 min
May 11, 12:43 PM CDTSpecial Weather StatementMPXRusk47 min
May 11, 12:50 PM CDTSevere Thunderstorm WarningMPXRusk25 min

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.